Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 113, NWS Little Rock, AR

April 30, 2002Sharp County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 30, 2002, 10:59 AM CDT for Sharp County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2002, 10:59 AM CDT (15:59 UTC)
Expired
Apr 30, 2002, 11:30 AM CDT
In force
31 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Sharp County, AR

The radar

The Memphis radar (KNQA), 175 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 9:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS54 KLZK 301559
SVRLIT
ARC135-301630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1100 AM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHARP COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 1130 AM CDT

* AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF HARDY...OR ABOUT 5 MILES
  SOUTHEAST OF MAMMOTH SPRING...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARDY AROUND 1105 AM CDT

&&

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN
ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3650 9142 3642 9131 3633 9126 3625 9127
          3626 9133 3619 9136 3629 9157 3634 9144

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:32 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 30, 9:32 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
932 AM CDT TUE APR 30 2002

A COMPLEX SYSTEM CONTINUES TO DEVELOP.

FCSTID = 38

.LZK...NONE.

In the hours before

Special weather statement, Apr 30, 5:00 AM CDT, 5 hours 59 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE APR 30 2002

...SLIGHT RISK OF SEVERE WEATHER TODAY OVER MUCH OF ARKANSAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MUCH OF ARKANSAS
TODAY.

A STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS SOUTHERN ARKANSAS
THIS MORNING. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF
THE FRONT THROUGH THIS AFTERNOON. AS THE FRONT LIFTS NORTHWARD
TODAY...THESE STORMS ARE FORECAST TO INCREASE IN COVERAGE AND
INTENSITY AND SPREAD ACROSS CENTRAL AND NORTHERN ARKANSAS. SOME
STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREAT.

STORM SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS MAY
NEED TO BE ACTIVATED OVER MUCH OF THE STATE LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:08 AM CDTSevere Thunderstorm WarningLZKPike37 min
Apr 30, 6:09 AM CDTSevere Thunderstorm WarningLZKJohnson21 min
Apr 30, 8:07 AM CDTSevere Thunderstorm WarningLZKIndependence13 min
Apr 30, 8:15 AM CDTSevere Thunderstorm WarningLZKJackson45 min
Apr 30, 8:32 AM CDTSevere Thunderstorm WarningLZKWoodruff28 min
Apr 30, 9:21 AM CDTSevere Thunderstorm WarningLZKStone24 min
Apr 30, 9:44 AM CDTSevere Thunderstorm WarningLZKStone16 min
Apr 30, 10:55 AM CDTSevere Thunderstorm WarningLZKFulton35 min
Apr 30, 10:58 AM CDTSevere Thunderstorm WarningLZKFulton32 min
Apr 30, 11:03 AM CDTSevere Thunderstorm WarningLZKBaxter27 min
Apr 30, 11:26 AM CDTSevere Thunderstorm WarningLZKFulton, Izard34 min
Apr 30, 11:28 AM CDTSevere Thunderstorm WarningLZKSharp32 min
Apr 30, 11:47 AM CDTSevere Thunderstorm WarningLZKBoone43 min
Apr 30, 12:02 PM CDTSevere Thunderstorm WarningLZKSharp13 min
Apr 30, 12:06 PM CDTSevere Thunderstorm WarningLZKNewton39 min
Apr 30, 12:25 PM CDTSevere Thunderstorm WarningLZKJackson20 min
Apr 30, 12:30 PM CDTSevere Thunderstorm WarningLZKSearcy45 min
Apr 30, 1:04 PM CDTSevere Thunderstorm WarningLZKBaxter, Stone26 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.